MAUDE Adverse Event Report: SYNTHES SALZBURG 1.5MM TI ELASTIC NAIL 300MM; ROD,FIXATION,INTRAMEDULLARY

SYNTHES SALZBURG 1.5MM TI ELASTIC NAIL 300MM; ROD,FIXATION,INTRAMEDULLARY
Model Number 475.915
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of device breakage is not known.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.(b)(4).Dhr review: the review of the dhr 475.915 lot 5933776, work order (b)(4) from 01-apr-2015 shows no irregularities.No ncrs were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported that a clavicular fracture was treated with a titanium elastic nail (ten) which broke postoperatively.The breakage was detected on (b)(6) 2017.The initial implant surgery was on (b)(6) 2017 and the revision surgery took place on (b)(6) 2017.This report is for one (1) 1.5 mm elastic nail.This is report 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional information received.Manufacturing investigation was performed.The complained ten - nail was forwarded to the (b)(4) foundation for an engineering examination.When examining the fracture surface (medial fragment) of the nail using sem, the areas of fracture initiation and the fracture behavior (the direction of fracture propagation) were identified.The crack started at the radius (surface) of the nail and ran into the material.After breaking, the two fragments rubbed against each other causing some destruction of the fracture surfaces (abraded and shiny areas).At a higher magnification, fatigue striations were observed at the crack propagation zone and over a sizeable area.Each striation represents the successive positions of an advancing crack front, originating from cyclic loads (load and unload during daily activities).The presence of these striations is a clear indication of a fatigue process.A second crack initiation site was observed just opposite of the first initiation site.Furthermore, the fracture surface showed subsidiary cracks and dimples.The area with dimples corresponds to the (residual) forced fracture zone.Documented fatigue cracks close to the initial fracture zone indicate multiple crack initiation.Sem observations and findings showed, that the nail failure was caused by fatigue and overload.Based on the topography of the fracture surface, it can be concluded that the implant was subjected to moderate dynamic alternating bending loads.Constantly alternating bending loads led to the fatigue of the material, then to a first crack and subsequently to the overload / fatigue fracture of the nail.The nail could not resist the applied force which finally led to the material failure.No evidence of material or manufacturing defects was found.No product fault could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Further it was reported that the patient had initially fallen out of a hammock and suffered a clavicle fracture on the right side with considerable shortening and dislocation of greater width than the shaft at the a.P.Level.Postoperatively during a follow-up visit it was discovered that without any additional trauma the implanted titanium elastic nail (ten) had broken right at the point of the fracture, with considerable shortening of 1.5 cm and overlapping of the two fragments.The lateral clavicle has slipped underneath the medial fragment.The broken nail was explanted without any difficulties during revision surgery.Patient was revised with competitor¿s aptus system radius plate.

Brand Name
1.5MM TI ELASTIC NAIL 300MM
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
SYNTHES SALZBURG
karolingerstrasse
salzburg 5020
AU  5020
MDR Report Key6598146
Report Number3009417901-2017-10015
Device Sequence Number662831
Product Code HSB
UDI-Device Identifier10886982234513
UDI-Public(01)10886982234513(10)5933776
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042135
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number475.915
Device Catalogue Number475.915
Device Lot Number5933776
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/04/2017
Initial Date Received by Manufacturer 05/03/2017
Supplement Date Received by Manufacturer07/04/2017
07/12/2017
Initial Report FDA Received Date05/30/2017
Supplement Report FDA Received Date07/05/2017
08/04/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;